Nebraska, 2009

Flash Flood and Damaging Wind in Nebraska, August 24 to 25, 2009

August 24 to 25, 2009 · NWS FSD · 2 events in 1 county or zone

Thunderstorms caused damaging winds and flash flood producing heavy rains in Dakota County in extreme northeast Nebraska from a little before to a little after midnight on August 24th and 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms caused damaging winds and flash flood producing heavy rains in Dakota County in extreme northeast Nebraska from a little before to a little after midnight on August 24th and 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 24, 8:24 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 24, 8:24 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT MON AUG 24 2009

.DISCUSSION...
CAP CONTINUES TO HOLD ACROSS NORTHERN PARTS OF THE AREA AND THIS
LOOKS LIKE IT WILL HOLD AS BETTER UPPER LEVEL SUPPORT MOVES INTO
NEBRASKA. SO...WITH THUNDERSTORM ACTIVITY FIRING UP OVER CENTRAL
INTO NORTHEAST NEBRASKA THE ATTENTION TURNS TO THE SOUTHERN
COUNTIES. THE NEW 0Z NAM WILL BE DISREGARDED AT THIS TIME AS IT
SEEMS UNLIKELY THAT THE CONVECTIVE CLUSTER IN CENTRAL NEBRASKA WILL
MOVE EAST-SOUTHEAST. SO...HAVE BUMPED UP POPS IN NE NEB AND NW IA
AND INCREASED QPF AMOUNTS AS WELL. MAY NEED TO FURTHER BOLSTER QPF
AMOUNTS AND ACTUALLY A LITTLE CONCERNED ABOUT SOME POTENTIAL FLASH
FLOODING FROM ABOUT DIXON TO SIOUX CITY LATER TONIGHT. PWAT VALUES
RUNNING ABOUT 2 INCHES AND WARM CLOUD DEPTH ABOUT 14-15 KFT. WITH
0.5 KM CAPE VALUES AROUND 3000 J/KG...UPDRAFTS WILL BE STRONG AND
PRECIPITATION EFFICIENCY WILL BE VERY GOOD. SO...AN INCH OF RAIN IN
20 MINUTES A DEFINITE POSSIBILITY. /08

&&

.PREV DISCUSSION...
BATCH OF ACCAS DEVELOPING NEAR KHON-KBKX AS LEADING SHORTWAVE LIFT
LIFTS NORTHEAST ACROSS FORECAST AREA.  AT THE SURFACE...WEAK
PREFRONTAL TROUGH LOCATED ACROSS CENTRAL SOUTH DAKOTA. ATMOSPHERE
REMAINS CAPPED HOWEVER SO AM NOT EXPECTING MUCH IN THE WAY OF
CONVECTION OTHER THAT ELEVATED SHOWERS ACROSS FAR NORTHWESTERN
CORNER THROUGH EARLY EVENING.  MODELS SUGGESTING SHORT WAVE OVER
PANHANDLE OF NEBRASKA WILL LIFT NORTHEAST...HOWEVER...DUE TO THE
WEALTH OF HIGH CLOUDS ACROSS WESTERN NEBRASKA HAVE BEEN UNABLE TO
IDENTIFY THIS FEATURE ON WATER VAPOR. SEVERE THREAT IS SOMEWHAT
MARGINAL WITH WEAK SHEAR. FOR HAIL...50 DBZ CORE NEEDS TO APPROACH
40K. WITH ATMOSPHERIC SOUNDINGS FAIRLY WATER LOADED...SOME STORMS
MAY BE ABLE TO PRODUCE SOME DECENT RAINFALL ACROSS THE AREA. FAVORED
AREA FOR STORM DEVELOPMENT REMAINS ALONG AND WEST OF A LINE FROM
TYNDALL TO BROOKINGS. AS COLD FRONT SHIFTS SOUTH AND EAST...IT
BECOMES MORE WEST TO EAST ORIENTED POTENTIALLY KEEPING KSLB AND KSUX
SOUTH OF THE FRONT.  HAVE RAISED FORECAST LOWS WITH EXPECTED CLOUD
COVER...BUT ESPECIALLY IN THESE AREAS ACROSS NORTHWEST IOWA.

SHWRS AND TSTMS SHUD DCRS VERY SLWLY SWD TUE MRNG...BUT ANOTHER
APPCHG SHRTWV FROM THE SW IN SPLIT FLOW SHUD CAUSE SOME INCRS AGN
LATE TUE OR TUE EVE, BIG QSTN IS HOW EXTENSIVE AND HOW FAR N THIS
RESURGENCE WILL BE. FOR NOW WILL ALLOW IT TO AFFECT MAINLY SERN PART
OF FCST AREA MAINLY S AND E OF FSD...DCRS LATE TUE NGT WITH A SLGT
CHC FAR SE WED MRNG. THIS IS AN INCRS OVER WHAT WE HAD ERYR AND WITH
THE OSCILLATING NATURE OF MODEL SOLNS WILL NOT GO TOO WILD WITH THE
TUE NGT/WED MRNG CHANGE...BUT IF EVE SOLNS COME IN AND KEEP THE
RIPENING TREND...WE WUD HAVE TO MAKE TUE NGT WETTER OVER SRN FCST
AREA AND EXTEND SOME PCPN FRTHR N. OTHER MODELS SUCH AS THE GFS AND
ECMWF ARE WEAKER AND A LTL FRTHR S ON THIS LTL SYS.

TEMPS WILL SHOW A SLOW COOLING TREND WITH CLOUD COVER TUE A FACTOR
ESPLY S. LOW LEVEL COOLER AIR SHUD CONT TO FLOW INTO FCST AREA TUE
THRU WED.

EXPECT IN ANY EVENT FOR THE SHWRS/TSTMS TO BE GONE BY WED NOON...THO
HAVE KEPT A SLGT CHC AFTN/EVE TSTMS IN OUR EXTRM SW WED. AS INSTBLTY
INCREASES A LTL NEAR THAT AREA AND HALF DECENT HEATG EXPECTED. THU
SHUD THEN BE DRY AND MILD WITH MID 70S EAST TO LOW 80S W.

FIRST QSTN ON FRI THRU MON PERIOD IS CDFNT SLIPPING THRU THU/FRI AS
UPPER LOW HEADS FOR A GREATLKS DIGGING. CLOSE CALL ON MENTIONING
TSTMS OR NOT...ESPLY AS FAST AS SOME MODELS ARE NOR BRINGING IT
THRU. WITH TIMING QSTNS HAVE LEFT OUT MENTN...SO THE ONLY PCPN
MENTNION THIS FOUR DAY PD WILL BE A LSGT CHC SHWRS FAR E SAT ON BACK
END OF COOL UPPER LOW. DESPITE THE COOL AIR THIS WILL BRING
IN...GUIDNCE SEEMS A LTL TOO COOL ON HIGHS FOR THE PERIOD...FOR NOW
JUST EDGED THEM UP A CPL DEGS.

&&

.AVIATION...
CONDS ARE EXPECTED TO BE PRIMARILY VFR THOUGH MAY SEE SOME BRIEF
MVFR PERIODS THIS EVENING AS SCATTERED THUNDERSTORMS DEVELOP ALONG A
COLD FRONT MOVING THROUGH THE AREA. BEST CHANCES FOR STORMS WILL BE
ALONG AND NORTH OF HIGHWAY 60. FRONT WILL SLOW AS IT IS SHIFTING
SOUTH AND BECOME MORE ORIENTED EAST WEST TOWARDS TUESDAY MORNING.
MAY HAVE SOME MVFR CEILINGS JUST NORTH OF THE FRONT...WITH THE
POTENTIAL FOR SHOWERS LINGERING INTO TUESDAY MAINLY ALONG AND SOUTH
OF A LINE FROM YANKTON TO WINDOM.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Aug 24, 10:35 AM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT MON AUG 24 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT MON AUG 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT MOVING
THROUGH THE REGION THIS EVENING. WHILE WIDESPREAD AND ORGANIZED
SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED THUNDERSTORM THIS
EVENING FROM SOUTH CENTRAL SOUTH DAKOTA AND ACROSS AREAS NORTH OF
INTERSTATE 90 MAY PRODUCE HAIL UP TO QUARTER SIZE AND WINDS UP TO
60 MPH. ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP LATER
TONIGHT FROM NORTHEAST NEBRASKA INTO NORTHWEST IOWA...BUT SEVERE
STORMS ARE NOT EXPECTED.

WIND AND FOG...
PATCHY DENSE FOG OVER PORTIONS OF SOUTHWEST MINNESOTA AND
NORTHWEST IOWA WILL SLOWLY DISSIPATE BY EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR THUNDERSTORMS WILL GRADUALLY END AND SHIFT
SOUTHWARD TUESDAY INTO TUESDAY NIGHT. SEVERE STORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

The radar

The Omaha radar (KOAX), 127 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dakota

When
August 24, 10:45 PM CST
Where
Dakota County, Jackson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.450, -96.570

Thunderstorm winds caused tree damage. A large tree on the west side of the town of Jackson was blown down across a road, and trees up to 5 inches in diameter were broken off in the town.

Flash Flood, Dakota

When
August 25, 12:30 AM CST to 1:45 AM CST
Where
Dakota County, 1.47 mi SSW of Laketon to 0.86 mi S of Dakota City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.400, -96.440

Heavy rain caused flash flooding of streets in the towns of South Sioux City and Dakota City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194693, 194695.